What happens if a person with type 1 diabetes takes Januvia?
Januvia is the brand name for a diabetes drug that’s also known as sitagliptin. Sitagliptin was the first diabetes treatment approved in a new class of drugs known as DPP-4 inhibitors that enhances the body’s own ability to lower elevated blood glucose (BG). Since sitagliptin helps correct BG after meals, it’s interesting to speculate whether it might improve the after-meal (postprandial) BG levels in people with type 1 diabetes.
The FDA approved Januvia in 2006 for use “in addition to diet and exercise to improve blood sugar levels in patients with type 2 diabetes [T2D], alone or in combination with two other commonly prescribed oral diabetes medications, metformin or a PPAR (peroxisome proliferator-activated receptor gamma) agonist, when either of these drugs alone, along with diet and exercise, don’t provide adequate blood sugar control.”
At the time of its approval, the indication for Januvia was therefore restricted to patients with T2D, based on the studies that the manufacturer presented to the FDA when requesting a New Drug Approval. The official prescribing information (AKA the product label or USPI) for Januvia still indicates it’s for use in T2D, and explicitly says “JANUVIA should not be used in patients with type 1 diabetes.”
Despite that statement, there have been a number of studies of the effects of Januvia in people with T1D (a search of ClinicalTrials.gov today showed about a dozen such studies). Some of these studies have been published, for example, in a small study (20 patients over 8 weeks), Effect of sitagliptin on glucose control in adult patients with Type 1 diabetes: a pilot, double-blind, randomized, crossover trial, the researchers found some encouraging results: “Sitagliptin significantly improved overall glucose control, including postprandial and 24-h glucose control, in adult patients with Type 1 diabetes, while significantly reducing prandial insulin requirements. Further investigation is warranted in patients with Type 1 diabetes in a larger cohort designed to assess both clinical outcomes and mechanism of action.”
A subsequent larger study (with 141 patients over 16 weeks) by the same researchers must have been disappointing. In a report titled Effect of sitagliptin on post-prandial glucagon and GLP-1 levels in patients with type 1 diabetes: investigator-initiated, double-blind, randomized, placebo-controlled trial, they concluded that sitagliptin was of minimal help in lowering BG levels: “Sitagliptin use in type 1 diabetes did not change glucagon AUC, A1c, insulin dose, or weight despite post-meal rise in GLP-1 levels. C-peptide positive subjects treated with sitagliptin had a nonsignificant trend in decreasing hyperglycemia, which needs further evaluation.”
Another small published study (20 patients) evaluated the addition of either sitagliptin or exenatide (brand name Byetta, from a different class of drugs for treating T2D) to insulin in patients with recently-diagnosed T1D, and indicated that “In this randomized, open label study, we investigated the effect of the addition of exenatide or sitagliptin to insulin… Our data suggest that the addition of exenatide and sitagliptin decreases insulin requirements without increasing endogenous insulin production and hypoglycemic events.”
A few more studies of Januvia in people with T1D are underway, for example, a study in teenagers with T1D.
Since none of the studies in ClinicalTrials.gov indicate any sponsorship by the manufacturer, Merck Sharp & Dohme, I suspect there’s not much information that the manufacturer has in-house (either from studies they’ve done, or from reports of adverse events) to try to get the indication extended so the drug can be offically promoted for use in T1D as well as T2D.
It would appear from the results mentioned in these few published studies that there might be some effect of sitagliptin in lowering BG in patients with T1D, but it’s apparently not a spectacular effect. And there’s nothing mentioned in the abstracts that I reviewed that implies that there are any unexpected side effects.
Hope this helps
Physician who is living with diabetes; editor of www.D-is-for-Diabetes.com